Results 1 to 5 of 5

Thread: Opiates and Sweating....

  1. #1
    Distinguished Community Member
    Join Date
    Mar 2009
    Location
    California
    Posts
    147

    Question Opiates and Sweating....

    Do many of you experience the side effect of profuse sweating while on opiates? I've read and heard that it is a very common side effect. My pain doc confirmed this.

    Is there anything that can be done to combat the sweating? It gets really embarrassing when I'm out at a store and I start sweating profusely. The sweating won't stop, either. Even the slightest bit of physical exertion triggers the sweating. I tend to perspire most on my face and scalp, and not very much on the rest of my body. After I take a shower, I sweat for about an hour. Whenever I take even a short walk, the sweating begins. I perspire even when the weather is cool.

    Not only is the sweating uncomfortable, but it also messes up my hairstyle and my make-up. (I still try to look good even though I'm ill). I wish I didn't have to take these meds, but my pain levels are excruciating. I have reduced my dosage of Avinza (oral morphine) and the sweating is a tiny bit better, but now that I'm on a lower dose of Avinza I'm in more pain. It's a real catch-22.

    Does anyone know if ALL opiates cause sweating, or is it just morphine? Are there any prescription drugs or home remedies that might alleviate the sweating?

    Before going on long-acting opiates, I did a fair amount of research. I'd always tolerated the short-acting opiates well, so I didn't expect to experience any negative side effects. I'll admit that I didn't even know that sweating was a side effect of opiates until it happened to me. Just to be clear, the sweating is NOT hormonal nor is it withdrawal. Apparently the dreaded sweating is a common side effect of opiates. I'm not even taking that high of a dosage of Avinza. I'm currently taking the bare minimum to manage my pain.

    I just thought I'd ask others here if you've experienced the sweating side effect and how you deal with it. Thanks for any answers.

    P.S. My pain doc suggested that the high blood pressure medication "Hytrin" may reduce my sweating, but I don't have high blood pressure and I am worried about the possible side effects of Hytrin. I really feel like I'm taking enough meds and don't want to add any more to the mix. Plus, there's absolutely NO guarantee that Hytrin would even help my sweating. Apparently Hytrin can have some pretty nasty side effects---I looked it up online AND read about it in the PDR.

    Do many of you have to deal with this side effect from pain meds?

    Thanks,
    Eva

  2. #2
    Community Member
    Join Date
    Mar 2009
    Location
    Washington
    Posts
    72

    Default

    Each patient responds different. I only had this issue on fentanyl and morphine, but not on methadone. I haven't been on long acting versions of the others, so I'm not sure. Since morphine has such a low bioavailability, patients often get more side effects on it (since they need to take a higher dose). Any chance a different med would work for your pain?

    Methadone is a great med for me...nothing else even came close, even at doses at well over what the conversion charts said I'd need. Its typical to only get this side effect on the long acting meds, especially morphine and fentanyl. I'm not aware of any good way to combat it, but I also read that Anticholinergic meds like Hytrin can be helpful.

    My doctor was willing to work with me for most of this last year testing out different long acting meds and doses to determine what was the best combo. Sometimes it can be worth adding a med to combat side effects. Methadone is likely one of the reasons I need to be on a stimulant in the morning. The opiates are also very much contributing to my bowel problems, so I'm currently on two meds for that. Its a big mess, but I think the payoff is worth it, as it gets me to a functional level. Its good to be aware of the risks of the meds though...there are certainly some I have refused. I also don't like trying anything that has been out less than a couple years, etc.

    I'd suggest working with your doctor to try a different long acting med before adding in meds to combat side effects. Although you may have tried them in the past, time can change how you react to it, sometimes meds aren't tried long enough for initial side effects like nausea to subside, its possible that you weren't tried at a sufficient dose in the past, etc. I believe that morphine is much more likely to cause this than some others, but your results may vary. Although a med switch can be quite rough, you may end up with even more pain relief with less side effects. Best wishes.
    Kate
    Constant headache for 10 years and other chronic health issues

  3. #3

    Default

    Eva your post sound like I could have written it word for word, it took me awhile to understand it wasn't menapause causing all these problems.

    I have yet to find anything that helps and like you once it starts it goes on and on it is super embarssing. It's awful to take a shower dry off only to get soaked again with presperation..

    Not all opiates cause this I have found but unforunatly for me the ones that work do..

    Good luck, like you even thogh I have all these problems I don't want to go out of the house looking like I have given up caring so I end up rarely going out..

    Linda

  4. #4
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    S. Indiana
    Posts
    1,022

    Default

    I had the same effect and it was like the hot flashes my wife was going through. I can't get out much so at least I could strip off clothing until I got comfortable. I have found that after my body got used to the med the hot flashes now are few and long between. It took several years before they became rare for me so it could be some other factor that has reduced the hot flashes. I saw it as another indignity of my spinal disease. I have hot flashes and nerve damage that keeps my bowel reflexes from working so I use a daily laxative and enemas to maintain my bowel activity.
    1979 spinal issues, 1993 lumbar microdisectomy L3-4, 1996 360 3 level lumbar fusion L2-5, 1999 open thoractomy fusion T8-9,
    2002 C3-7 herniations and T4-7 herniations, 2004 total disability, a new limited life

  5. #5
    Community Member
    Join Date
    Oct 2007
    Location
    BC Canada
    Posts
    34

    Default

    Hi Eva - I am on opiates but no, I don't get sweating {I am male, maybe that makes a diff?}

    But I DO sweat if I go more than about 5 hours between doses - are you keeping your levels up or is it many hours between doses?

    I found the long-acting versions didn't really hold over that long, they could be breaking down fast in you for some reason.

Similar Threads

  1. belly laughter: ha pain relief faster than opiates
    By guineapig in forum Cerebrospinal Fluid (CSF) Leak
    Replies: 0
    Last Post: 09-16-2011, 12:47 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.